MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0202
Medical Device Problem Codes Failure to Advance (2524); Device Dislodged or Dislocated (2923); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/21/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00533.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right circumflex artery in the arm using ruby coils and a lantern delivery microcatheter (lantern).During the procedure, the physician accessed the target vessel via the femoral artery on the right side, and attempted to detach the first ruby coil.However, the ruby coil and lantern together kicked back out of the target vessel and slipped out.In order to begin repositioning the lantern and re-gain access to the target vessel, the technician first began resheathing the ruby coil.While retracting through the microcatheter, the ruby coil detached from its pusher wire and became lodged in the rhv.It was also noted that the technician was wrapping the ruby coil wire in a loop while retracting.The ruby coil was then removed and the rhv was flushed.The procedure was completed using a penumbra coil of the same size, two additional coils, the same catheter, and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0 and 14.0 cm from the proximal end.The embolization coil was detached from its pusher assembly and the pull wire remained intact with the distal detachment tip (ddt).The embolization coil had offset and compressed coil winds.Conclusions: evaluation of the returned ruby coil revealed that the embolization coil had offset and compressed coil winds and was detached from its pusher assembly.If the rotating hemostasis valve (rhv) is overtightened during use and not loosened prior to re-sheathing the coil, damage such as this may occur.Further evaluation of the returned ruby coil revealed that the pusher assembly was kinked.These kinks were likely incidental to the reported issue and may have occurred from packaging the device for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8445022
Report Number3005168196-2019-00534
Device Sequence Number14197588
Product Code HCG
UDI-Device Identifier00814548018263
UDI-Public00814548018263
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/21/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/15/2026
Device Catalogue NumberRBY4C0202
Device Lot NumberF85868
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/25/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/21/2019
Supplement Date Received by Manufacturer04/15/2019
Initial Report FDA Received Date03/22/2019
Supplement Report FDA Received Date05/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR
Date Report Sent to FDA01/01/2005